Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 161, NWS Norman, OK

May 6, 2001Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 6, 2001, 9:08 PM CDT for Canadian County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 6, 2001, 9:08 PM CDT (02:08 UTC)
Expired
May 6, 2001, 10:00 PM CDT
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

The radar

The Norman radar (KTLX), 76 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 070208
SVROKC
OKC017-070300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
908 PM CDT SUN MAY 6 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1000 PM CDT

* AT 908 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 
  OVER CALUMET...MOVING EAST-SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE CALUMET...CONCHO...EL RENO...
  PIEDMONT AND YUKON

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CONCHO AROUND 920 PM CDT
  EL RENO AROUND 930 PM CDT
  YUKON AROUND 945 PM CDT

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3572 9820 3555 9829 3537 9780 3572 9773

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:00 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, May 6, 3:00 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN MAY 6 2001

THE CONVERGENCE BOUNDARY RUNNING NORTH-SOUTH THROUGH THE MIDDLE OF
OK WILL CONTINUE TO BE THE FOCUS OF SEVERE STORMS INTO THE EARLY
EVENING AS IT DRIFTS SLOWLY EAST. THE DRYLINE ACROSS WESTERN OK WILL
CATCH UP AND SO WILL THE COLD FRONT AFTER MIDNIGHT. THE UPPER TROUGH
WILL SLOWLY MOVE ACROSS THE STATE TONIGHT AND MONDAY MORNING AS THE
SURFACE FRONT CLEARS THE SOUTHEAST PART OF THE CWA MONDAY. HOWEVER,
A WEAK UPPER TROUGH IN NORTHWEST FLOW AND THE PROXIMITY OF THE
SURFACE FRONT TO THIS AREA JUSTIFIES KEEPING IN A CHANCE FOR SHOWERS
AND STORMS INTO MONDAY.

SURFACE MOISTURE SHOULD BE SWEPT OUT OF MOST OF OK TONIGHT AND
MONDAY. ABOVE THE SURFACE LAYER, THE MODELS HAVE BEEN FORECASTING
THE MOISTURE TO REMAIN JUST TO THE SOUTH AND WEST OF OK. WITH
UPSLOPE FLOW AROUND THE OK SURFACE HIGH ON MONDAY, SOME SHOWERS MAY
DEVELOP JUST WEST OF OUR AREA. FOR NOW, POPS HAVE BEEN LEFT OUT OF
THESE AREAS.

WEDNESDAY REMAINS A PROBLEM FORECAST AS THE FRONT WILL REMAIN NOT
FAR SOUTH OF THE RED RIVER. POPS RETURN TO THE FORECAST FOR THURSDAY
AND FRIDAY AS THE FRONT SHOULD MOVE NORTH ACROSS THE STATE BEFORE
RETURNING AS A COLD FRONT WITH ITS ASSOCIATED NORTHWEST-FLOW WAVE
LATE THURSDAY OR FRIDAY. WITH LOW CONFIDENCE IN DAY 6 AND 7 THIS
RUN, THE WEEKEND IS FORECAST DRY.

FCSTID = 9
OKC   55  74  51  76 /  60   0   0   0
HBR   52  72  48  75 /   0   0   0   0
SPS   57  75  56  75 /   0   0   0   0
GAG   45  72  45  74 /   0   0   0   0
PNC   53  74  48  75 /  40   0   0   0

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:03 PM CDTSevere Thunderstorm WarningOUNTillman32 min
May 6, 7:08 PM CDTSevere Thunderstorm WarningOUNKay37 min
May 6, 7:15 PM CDTSevere Thunderstorm WarningOUNPontotoc, Seminole45 min
May 6, 7:26 PM CDTSevere Thunderstorm WarningOUNBryan, Marshall49 min
May 6, 7:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
May 6, 7:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer42 min
May 6, 7:54 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes51 min
May 6, 8:27 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
May 6, 8:30 PM CDTSevere Thunderstorm WarningOUNKay30 min
May 6, 8:32 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian38 min
May 6, 8:58 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan32 min
May 6, 9:58 PM CDTSevere Thunderstorm WarningOUNCanadian47 min
May 6, 10:46 PM CDTSevere Thunderstorm WarningOUNOklahoma29 min
May 7, 11:53 AM CDTFlash Flood WarningOUNGrady2 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.